Nasal vestibulitis: an under-recognized and under-treated side effect of cancer treatment?
PurposeTo evaluate the frequency of nasal symptoms termed nasal vestibulitis, including nasal dryness, crusting, bleeding, and pain, among patients receiving systemic, antineoplastic therapy.MethodsPatients undergoing systemic antineoplastic therapy were interviewed regarding the presence of nasal symptoms. In an explorative approach, Fisher’s exact tests were used to identify groups in which frequencies of nasal symptoms were higher than the comparator arm. To account for potential confounding factors, including demographic variables and concurrent therapies, logistic regression analyses were performed, and estimated proportions with their standard errors (SEs) and odds ratios (ORs) were reported.ResultsForty-one percent of the 100 surveyed patients had nasal symptoms, including dryness, pain, bleeding, and scabbing. Higher frequencies were reported among those who had received taxanes (71%) and VEGF-related therapies (78%). For the patients who had received taxanes, after controlling for other factors, the odds of experiencing nasal symptoms were 4.86 times higher than those for patients who did not receive taxanes (90% CI 2.01, 11.76). For patients who received VEGF-related therapies, after controlling for other factors and exposure to taxanes, the odds of experiencing nasal symptoms were 7.38 (90% CI 1.68, 32.51) times higher than those for patients who did not. Sixty-one percent of patients with symptoms said they reported them to their provider, but only 41% of chart notes contained documentation of such; 49% of patients reported treating their symptoms.ConclusionsNasal vestibulitis is common among patients receiving taxane- and VEGF-related therapies; these symptoms are infrequently recorded or treated by healthcare providers.Sign-in to see all concepts, it's free!